Pharmaceutical

Psychiatric events linked to hormone suppression drug

fda logo Psychiatric events linked to hormone suppression drugThe safety label of the sex hormone suppression treatment Lupron has been updated to include new warnings that GnRH agonists such as Lupron have been linked to psychiatric side effects causing emotional lability, such as crying, irritability, impatience, anger and aggression, according to a Food and Drug Administration (FDA) safety label changes update.

Cases of convulsions have also been reported in patients taking GnRH agonists, including Lupron. “These have included patients with a history of seizures, epilepsy, cerebrovascular disorders, central nervous system anomalies or tumors, and patients on concomitant medications that have been associated with convulsions such as bupropion and SSRIs,” the new warning states. “Convulsions have also been reported in patients in the absence of any of the conditions mentioned above.”

Lupron contains the active ingredient leuprolide acetate. It is a sex hormone suppression medication used in men to treat symptoms of prostate cancer, and in women to treat symptoms of endometriosis or uterine fibroids. It is also used to treat early-onset puberty in both male and female children.

Lupon’s updated safety label also cautions caregivers to be aware of emotional symptoms in patients taking Lupon, such as crying, irritability, impatience, anger and aggression. The medication can also worsen psychiatric symptoms such as depression.

Reports of suicidal ideation and attempt have also been reported in patients taking GnRH agonists, including children who were treated with Lupon for early-onset puberty. Caregivers are also cautioned about the risk of convulsions in patients taking GnRH agonists, including Lupron.

Any adverse events related to use of this medication should be reported to the FDA MedWatch Adverse Event Reporting Program at www.FDA.gov/MedWatch/Report.htm.

Source: FDA Safety Label Changes